Baking powder overdose
Baking powder is a cooking product that helps batter rise. This article discusses the effects of swallowing a large amount of baking powder. Baking powder is considered nontoxic when it is used in cooking and baking. However, serious complications can occur from overdoses or allergic reactions.
This is for information only and not for use in the treatment or management of an actual overdose. This article is for information only. DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
Baking powder contains sodium bicarbonate (also found in baking soda) and an acid (such as cream of tartar). It may also contain cornstarch or a similar product to keep it from clumping.
The above ingredients are used in baking powder. They may also be found in other products.
The symptoms of a baking powder overdose include:
Seek medical help right away. DO NOT make a person throw up unless poison control or a health care provider tells you to do so.
If the person can swallow, give them water or milk right away, unless a provider tells you not to. DO NOT give water or milk if the person has symptoms that make it hard to swallow. These include vomiting, having convulsions, or a decreased level of alertness.
Before Calling Emergency
Have this information ready:
- The person's age, weight, and condition
- The name of the product
- The time it was swallowed
- The amount swallowed
Your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
Take the container with you to the hospital, if possible.
The provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. The person may receive:
- Blood and urine tests
- ECG (electrocardiogram or heart tracing)
- Intravenous fluids (through a vein)
- Medicines to treat symptoms
If nausea, vomiting, and diarrhea are not controlled, serious dehydration and body chemical and mineral (electrolyte) imbalances may occur. These can cause heart rhythm disturbances.
Keep all household food items in their original containers and out of the reach of children. Any white powder may look like sugar to a child. This mix up could lead to accidental ingestion.
National Library of Medicine. Toxinet: Toxicology Data Network website. Sodium bicarbonate. toxnet.nlm.nih.gov/cgi-bin/sis/search2/r?dbs+hsdb:@term+@DOCNO+697. Updated December 20, 2006. Accessed July 27, 2017.
Thomas SHL, White J. Poisoning. In: Walker BR, Colledge NR, Ralston SH, Penman ID, eds. Davidson's Principles and Practice of Medicine. 22nd ed. Elsevier Churchill Livingstone; 2014:chap 9.
Reviewed By: Jacob L. Heller, MD, MHA, Emergency Medicine, Emeritus, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.